Alert archive / Tennessee / River Flood Warnings in 2017
River Flood Warning 65, NWS Memphis, TN
NWS Memphis, TN issued this river flood warning at Dec 23, 2017, 12:01 PM CST for Dyer County, Gibson County, Obion County, Tennessee. It took effect at Dec 23, 2017, 4:42 PM CST. It was in force for 49 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2017, 12:01 PM CST (18:01 UTC)
- In effect from
- Dec 23, 2017, 4:42 PM CST
- Expired
- Dec 25, 2017, 6:00 PM CST
- In force
- 49 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Dyer County, TN, Gibson County, TN, Obion County, TN
The radar
The Paducah radar (KPAH), 95 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Obion River near Obion (OBNT1). The gauge peaked at 33.18 ft at Dec 26, 2017, 3:00 PM CST.
- Action stage
- 29 ft
- Minor stage
- 34 ft
- Moderate stage
- 38.5 ft
- Major stage
- 43 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07026040, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
901
WGUS44 KMEG 231801
FLWMEG
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Memphis TN
1201 PM CST Sat Dec 23 2017
The National Weather Service has issued a Flood Warning for the Obion
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A followup Flood Statement will be issued later today or sooner if
conditions warrant.
For graphical river and flood information...please go to
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.
Do not drive through flooded areas...turn around don't drown.
Stay tuned to your weather radio and your local news media for the
latest river information.
&&
TNC045-053-131-241801-
/O.NEW.KMEG.FL.W.0065.171223T2242Z-171226T0000Z/
/OBNT1.1.ER.171223T2242Z.171224T1200Z.171225T1800Z.NO/
1201 PM CST Sat Dec 23 2017
The National Weather Service in Memphis TN has issued a
* Flood Warning for
the Obion River near Obion
* from Saturday December 23 until Monday December 25.
* At 11 AM Saturday the stage was...31.3 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 35.5 feet Sunday December 24.
* Flood stage is 34.0 feet.
* Forecast to rise above flood stage by Saturday December 23 and
continue to rise to near 35.5 feet by Sunday December 24. The river
will fall below flood stage by Monday December 25.
At 36.0 feet, Rives is flooding. Most crop land near the river is
flooded..
&&
LAT...LON 3628 8927 3633 8909 3633 8895 3620 8895
3614 8927
$$2 follow-up statements
892
WGUS84 KMEG 240225
FLSMEG
Flood Statement
National Weather Service Memphis TN
825 PM CST Sat Dec 23 2017
The Flood Warning continues for the Obion and South Fork of the
Forked Deer River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A followup Flood Statement will be issued when conditions warrant.
For graphical river and flood information...please go to
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.
Do not drive through flooded areas...turn around don't drown.
Stay tuned to your weather radio and your local news media for the
latest river information.
&&
TNC045-053-131-250225-
/O.EXT.KMEG.FL.W.0065.000000T0000Z-171225T1800Z/
/OBNT1.1.ER.171224T1600Z.171225T0000Z.171225T1200Z.NO/
825 PM CST Sat Dec 23 2017
The Flood Warning continues for
the Obion River near Obion
* from Sunday December 24 until Monday December 25.
* At 8 PM Saturday the stage was 31.5 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 34.5 feet Sunday December 24.
* Flood stage is 34.0 feet.
* Forecast to rise above flood stage by Sunday December 24 and
continue to rise to near 34.5 feet by late Sunday December 24.
The river will likely fall below flood stage by Monday December 25.
* At 35.0 feet...Several secondary roads and large areas of farm land
are flooded in Northern Dyer County. Flooding is occurring around
Rives in Southeast Obion County
&&
LAT...LON 3628 8927 3633 8909 3633 8895 3620 8895
3614 8927
$$
TNC033-045-097-250224-
/O.CON.KMEG.FL.W.0060.000000T0000Z-000000T0000Z/
/HLST1.1.ER.171223T0218Z.171223T0900Z.000000T0000Z.NO/
825 PM CST Sat Dec 23 2017
The Flood Warning continues for
the S.F. Fork Forked Deer River near Halls
* until further notice.
* At 8 PM Saturday the stage was 10.2 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 9.0 feet.
* At 10.5 feet...Flooding on agriculture land near the river.
&&
LAT...LON 3595 8948 3600 8940 3589 8932 3584 8940
$$520
WGUS84 KMEG 241801
FLSMEG
Flood Statement
National Weather Service Memphis TN
1201 PM CST Sun Dec 24 2017
The Flood Warning is canceled for the Obion River.
&&
TNC045-053-131-241831-
/O.CAN.KMEG.FL.W.0065.000000T0000Z-171225T1800Z/
/OBNT1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1201 PM CST Sun Dec 24 2017
Forecast information for
Obion River near Obion
* At 11 AM Sunday the stage was 31.8 feet.
* No flooding is currently forecast.
* Maximum forecast stage of 32.2 feet Monday December 25.
* Flood stage is 34.0 feet.
* Forecast...The river will rise to near 32.2 feet Monday December
25.
* At 33.0 feet...Agriculture land near the Obion River begins to
flood.
&&
LAT...LON 3628 8927 3633 8909 3633 8895 3620 8895
3614 8927
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Dec 23, 11:32 AM CST, 29 minutes earlier.
Area forecast discussion, Dec 23, 11:32 AM CST, 29 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1132 AM CST Sat Dec 23 2017 .UPDATE...Aviation Discussion. && .PREV DISCUSSION... /issued 1054 AM CST Sat Dec 23 2017/ Rain showers have moved out of the forecast area, so lowered PoPs for the remainder of the morning. Could see a few breaks in the cloud cover this afternoon in northeast Arkansas, but otherwise looks to stay mostly cloudy with temperatures nearly steady in the low to mid 40s. WLC PREV DISCUSSION... /issued 431 AM CST Sat Dec 23 2017/ DISCUSSION... Surface low pressure over northwest Tennessee early this morning will continue to lift northeast and away from the Mid South later today. A strong trailing cold front stretches southwest from the low pressure center across west Tennessee into northeast Mississippi. Modest instability has developed in advance of the front as temperatures have surged to near 70 degrees, with dewpoints into the middle 60s. Strong wind shear through the atmosphere combined with SBCAPES around 500 j/kg and sufficient low level backing of the winds ahead of the front, has supported a few severe thunderstorms along the frontal boundary early this morning. This severe risk will continue ahead of the front until mid morning when the front clears east of the region. The threat will exist for damaging winds and isolated tornadoes. Flash flooding will also continue across portions of west Tennessee and far northern Mississippi through mid morning. Heavier rainfall should eventually shift east by later this morning. In addition to the severe weather and heavy rainfall threat, much colder air is filtering in to portions of northeast Arkansas. Lift associated with the trailing upper level shortwave now over southwest Missouri and northwest Arkansas, will keep light precipitation ongoing through the morning hours. Falling temperatures both at the surface and aloft may support some light snow mixing with the rain across far northeast Arkansas this morning. Considering that ground temperatures are still quite warm, not expecting much in the way of accumulations or hazardous travel. Precipitation should end across the Mid South by this afternoon with continued mostly cloudy and cool conditions with breezy northwest winds. A secondary shortwave aloft is forecast to move across the Middle Mississippi Valley on Christmas Eve. This will help to push a reinforcing arctic cold front across the area on Sunday. There will be the potential for a few light rain or snow showers across northern portions of the forecast area, with occasional sprinkles or flurries as far south as the Interstate 40 corridor. No impacts are anticipated from any light snow that falls but it sure will feel like Christmas time as cold temperatures are anticipated. Arctic high pressure will build in Christmas Eve night and Christmas Day with clearing skies and cold temperatures. A cold and active weather pattern should continue into next week as another storm system attempts to spread moisture from the south back over top of the cold airmass that will be in place across the Mid South. Model guidance continues to differ with respect to precipitation types and amounts for the middle to end of next week. There does appear to be some agreement though in the fact that at least light precipitation should occur during this period and that temperatures should be cold enough to support some winter p-types across some portions of the area. Please continue to monitor the latest forecast as we move into next week and confidence on a particular solution improves. JLH && .AVIATION...18Z TAFs Rain has exited the Midsouth. MVFR cigs will linger through the day. Cigs will lower again overnight...possibly VFR by morning. Some guidance indicates fog is likely overnight...but winds should remain around 5kt...so did not buy into the IFR or lower vis in prevailing conditions. TEMPO'd 2SM for 3hrs around sunrise at MEM and 1SM at MKL where fog looks more likely. Winds will shift from the west tomorrow...increasing to 10-15kt mid morning. MEM should see clearing skies after noon tomorrow. 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Dec 23, 6:42 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 642 AM CST Sat Dec 23 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241445- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 642 AM CST Sat Dec 23 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winter weather will be possible across portions of the Mid South for the middle to end of next week. There remains plenty of uncertainty regarding precipitation types and amounts. Please monitor the latest forecast information as we progress into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 6:45 PM CST | Flash Flood Warning | MEG | Fayette, Haywood, Lauderdale, Tipton | 6 hr |
| Dec 22, 7:38 PM CST | River Flood Warning | MEG | Shelby | 31 hr |
| Dec 22, 7:38 PM CST | River Flood Warning | MEG | Fayette, Shelby | 33 hr |
| Dec 22, 8:18 PM CST | Flash Flood Warning | MEG | Carroll, Crockett, Gibson, Henderson, Madison | 3 hr |
| Dec 22, 10:12 PM CST | Flash Flood Warning | MEG | Dyer, Lauderdale | 4 hr |
| Dec 22, 11:58 PM CST | Special Weather Statement | MEG | Crockett, Gibson, Haywood, Madison | 47 min |
| Dec 23, 12:38 AM CST | Areal Flood Warning | MEG | Fayette, Haywood, Lauderdale, Shelby, Tipton | 6 hr |
| Dec 23, 2:06 AM CST | Areal Flood Warning | MEG | Chester, Hardeman, Hardin, Henderson, McNairy, Madison | 6 hr |
| Dec 23, 4:08 AM CST | Special Weather Statement | MEG | Hardin | 52 min |
Nearby
River Flood Warnings in Tennessee, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.